Missouri, 2005

Flash Flood and Flood in Missouri, January 13, 2005

January 13, 2005 · NWS SGF · 2 events in 1 county or zone

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Oregon County, the primary areas that flooded were low water crossings and low lying areas. Several areas along Small Creek experienced significant flooding along with a sction of highway 142, 20 miles east of Thayer where the 11 Point River crosses the highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 8:55 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CST WED JAN 12 2005

.DISCUSSION...
BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE
ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE
THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE
SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND
DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED
BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY
MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT
FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND
OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY
BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE
ALLOWED TO EXPIRE ON TIME AT 11 PM.

00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER
CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS
SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN
UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT
RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN
OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD
AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL
FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH

LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD
FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS
OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE
FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA.
ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY
SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS
EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE
HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND
WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL
BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.
FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM.

BOOKBINDER
Hazardous weather outlook, Jan 13, 2:14 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 AM CST THU JAN 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
214 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...EARLY THIS MORNING.

  RAIN WILL END OVER EASTERN PORTIONS OF THE OUTLOOK AREA EARLY THIS
  MORNING. EVEN AFTER THE RAIN ENDS WIDESPREAD FLOODING WILL AFFECT
  MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  WIDESPREAD FLOODING WILL CONTINUE ACROSS THE OUTLOOK AREA
  THURSDAY...WITH MANY LOW WATER CROSSINGS...AREA RIVERS AND STREAMS
  REMAINING IN FLOOD.

  OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO
  WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH
  OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY
  PRODUCE SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE REQUIRED OVERNIGHT...HOWEVER
  REPORTS OF FLOODING SHOULD BE RELAYED TO THE NATIONAL WEATHER
  SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Jan 12, 11:58 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 S WALNUT GROVE        37.39N 93.55W
01/12/2005  0.75 INCH        GREENE             MO   PUBLIC

            PENNY SIZED HAIL REPORTED BY A VOLUNTEER WEATHER OBSERVER

0355 PM     HAIL             3 N MORRISVILLE         37.52N 93.43W
01/12/2005  0.88 INCH        POLK               MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
            SHINGLE DAMAGE TO PROPERTY.

0442 PM     TSTM WND GST     2 N AURORA              37.00N 93.72W
01/12/2005  60 MPH           LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0445 PM     HAIL             MACKS CREEK             37.97N 92.98W
01/12/2005  0.75 INCH        CAMDEN             MO   PUBLIC

            HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
            DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
            PUBLIC.

0455 PM     TSTM WND GST     1 W CAMDENTON           38.00N 92.77W
01/12/2005  70 MPH           CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0455 PM     HAIL             CAMDENTON               38.00N 92.75W
01/12/2005  0.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0503 PM     HAIL             6 W OSAGE BEACH         38.23N 92.73W
01/12/2005  0.88 INCH        CAMDEN             MO   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
            WEATHER OBSERVER

0528 PM     FLASH FLOOD      2 NE GOODSON            37.72N 93.24W
01/12/2005                   POLK               MO   LAW ENFORCEMENT

            HIGHWAY P FLOODED TWO MILES SOUTH OF HIGHWAY 64.
            REPORTED BY LAW ENFORCEMENT.

0615 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
01/12/2005                   BARRY              MO   LAW ENFORCEMENT

            STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS

0656 PM     FLASH FLOOD      LOUISBURG               37.75N 93.15W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
            JUNCTION

0736 PM     FLASH FLOOD      1 S NEWTONIA            36.87N 94.18W
01/12/2005                   NEWTON             MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY

0820 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
01/12/2005                   GREENE             MO   NWS EMPLOYEE

            WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
            EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
            EXPRESSWAY AND WEST OF HIGHWAY 160)

0825 PM     FLASH FLOOD      2 W FAIR GROVE          37.38N 93.19W
01/12/2005                   GREENE             MO   AMATEUR RADIO

            HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
            TO FLOODING

0833 PM     FLASH FLOOD      2 E FAIR GROVE          37.38N 93.11W
01/12/2005                   GREENE             MO   BROADCAST MEDIA

            2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
            ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
            ROADS 231 AND 2

0915 PM     FLASH FLOOD      EARNESTVILLE            37.57N 92.90W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
            OF THE INTERSECTION OF HIGHWAYS B AND M

0915 PM     FLASH FLOOD      2 NW BUFFALO            37.67N 93.13W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65

0930 PM     TSTM WND DMG     2 W POMONA              36.87N 91.96W
01/12/2005                   HOWELL             MO   LAW ENFORCEMENT

            POSSIBLE TORNADO. PRELIMINARY INFO INCLUDES MOBILE
            HOME(S) DESTROYED AND ROOFS OFF HOMES. TRACK POSSIBLY
            EXTENDS SOUTHWEST INTO OZARK COUNTY. A SURVEY WILL BE
            CONDUCTED THURSDAY MORNING. REPORTED BY LAW ENFORCEMENT.

IZZI
Local storm report, Jan 13, 12:32 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CST THU JAN 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      3 N WEST PLAINS         36.77N 91.85W
01/13/2005                   HOWELL             MO   LAW ENFORCEMENT

            HIGHWAYS 95 AND 10 FLOODED AND CLOSED.

1205 AM     FLASH FLOOD      DIXON                   38.00N 92.10W
01/13/2005                   PULASKI            MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED IN TOWN, DISPATCHER SAID IF
            THAT OTHER LIKELY FLOODED AS WELL.

IZZI
Local storm report, Jan 13, 12:54 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 AM CST THU JAN 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     YUKON                   37.27N 91.87W
01/12/2005                   TEXAS              MO   LAW ENFORCEMENT

            15 MILES NORTH OF WILLOW SPRINGS ON 137 A LARGE RODEO
            ARENA HEAVILY DAMAGED DEBRIS FROM THE BUILDING DEPOSITED
            ON 137. DEBRIS IN THE ROAD CAUSED AN ACCIDENT WHEN THE
            MOTORIST RAN INTO THE DEBRIS. TREES AND POWERLINES ALSO
            DOWN IN SOUTHERN TEXAS COUNTY.

IZZI
Local storm report, Jan 13, 1:02 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0102 AM CST THU JAN 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 S DIXON               37.94N 92.10W
01/12/2005                   PULASKI            MO   LAW ENFORCEMENT

            STATE HIGHWAY O FLOODED AND CLOSED AT 10 PM BY STATE
            HIGHWAY PATROL.

IZZI
Local storm report, Jan 13, 1:33 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0133 AM CST THU JAN 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND DMG     1 W BIRCH TREE          36.98N 91.52W
01/12/2005                   SHANNON            MO   LAW ENFORCEMENT

            HIGHWAY OO OFF 486 POSSIBLE TORNADO DAMAGE. DAMGE TO
            HOUSE...NUMEROUS TREES DOWN BLOCKING ACCESS ON MANY
            ROADS...PORCH BLOWN OFF HOME...PART OF A ROOF RIPPED OFF
            A HOUSE. DAMAGE FAIRLY EXTENSIVE. REPORTED BY LAW
            ENFORCEMENT.

1255 AM     FLASH FLOOD      NOEL                    36.55N 94.48W
01/13/2005                   MCDONALD           MO   LAW ENFORCEMENT

            LOW WATER CROSSING FLOODED WITH WATER FLOWING OVER SOUTH
            KINGS HIGHWAY.

IZZI
Local storm report, Jan 13, 2:04 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0204 AM CST THU JAN 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      2 N PIERCE CITY         36.98N 94.00W
01/13/2005                   LAWRENCE           MO   LAW ENFORCEMENT

            STATE ROUTE 97 CLOSED DUE TO HIGH WATER AND FLOODING.

IZZI

The radar

The Springfield radar (KSGF), 183 km away, was scanning. The volume nearest the first event began at 08:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Oregon

When
January 13, 2:20 AM CST to 6:45 AM CST
Where
Oregon County, 20 mi E of Thayer
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -91.550

Flood, Oregon

When
January 13, 6:45 AM CST to 4:00 PM CST
Where
Oregon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435845, 5435846.